Alert archive / New Jersey / Special Weather Statements in 2019

Special Weather Statement, NWS Philadelphia/Mount Holly

September 4, 2019Passaic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 4, 2019, 4:00 PM EDT for Passaic County, New Jersey. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2019, 4:00 PM EDT (20:00 UTC)
Expired
Sep 4, 2019, 4:30 PM EDT
In force
30 min
Issued by
NWS Philadelphia/Mount Holly

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 122 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS81 KPHI 042000
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
400 PM EDT Wed Sep 4 2019

NJZ001-008-042030-
Morris-Sussex-
400 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND EAST
CENTRAL SUSSEX COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving east at 40 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinnelon, Butler, Franklin, Riverdale, Hamburg, Ogdensburg, Green
Pond, Pequannock Township, Highland Lake and Lake Mohawk.

This includes Interstate 287 in New Jersey between mile markers 52
and 54.
 
If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northern and northwestern New Jersey.

LAT...LON 4110 7449 4104 7450 4105 7445 4102 7443
      4103 7442 4100 7430 4098 7430 4097 7428
      4096 7429 4104 7470 4113 7470 4118 7440
TIME...MOT...LOC 2000Z 268DEG 33KT 4109 7460 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 4, 1:01 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 1:01 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
101 PM EDT Wed Sep 4 2019

.SYNOPSIS...
A cold front moves across our region late this afternoon and
tonight, then stalls to our south. High pressure will build
toward our area from the north Thursday, while the center of
Hurricane Dorian passes by well offshore later Friday. A weak
cold front moves through later Saturday, then high pressure
builds in for Sunday and Monday before shifting eastward
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
100 PM Update: Severe Thunderstorm Watch in effect for northern
portions of our forecast area (mainly covering the Slight Risk
area) until 9 PM. Storms are forecast to develop late this
afternoon move through into the early evening hours. Storms will
be capable of producing damaging wind gusts and large hail. A
tornado or two cannot be ruled out.

Previous discussion...
Not many changes needed so far. The low clouds are beginning to
scatter out and sfc winds slowly beginning to increase over the
area. Temperatures and dew points working out well.

A mid level trough was located over eastern Michigan this
morning. The feature will progress east southeastward and its
axis should reach eastern Pennsylvania late this afternoon. A
surface cold front associated with the mid level trough should
lag a few hours behind it.

These features will start to bring scattered showers and
thunderstorms to our region during the mid to late afternoon
hours. The greater instability is expected to reside across
parts of southeastern Pennsylvania, the upper Delmarva and
southern New Jersey where mixed layer CAPE values should reach
1000 to 1500 J/kg. Meanwhile, the greater shear is forecast to
exist from the Poconos and northern New Jersey up into eastern
New York and New England. The Storm Prediction Center has placed
much of our region under a marginal risk for severe weather.
The Poconos, northern New Jersey and points northeastward are
under a slight risk.

Conditions will humid for today and rather warm in the
afternoon. Maximum temperatures are expected to reach 85 to 90
degrees at most locations in our region. Readings will be a bit
lower than that right along the coast and in the elevated
terrain up north.

A south to southwest wind is forecast to increase to 10 to 15
MPH with gusts around 20 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
The axis of the mid level short wave trough should pass off the
coast early this evening with the cold front following in its
wake. We are anticipating the scattered showers and
thunderstorms to linger into the evening, especially on the
coastal plain and on the waters off New Jersey and Delaware. The
convection should weaken overnight as it moves away to our east
and southeast.

High clouds out ahead of Hurricane Dorian are expected to
overspread northeastern Maryland, Delaware and southern New
Jersey overnight. Mostly clear conditions are forecast for much
of eastern Pennsylvania and northern New Jersey.

Overnight lows should range from the lower 50s in the Poconos
to the upper 60s in southern Delaware. The wind should settle
into the northwest and north around 5 to 10 MPH.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Summary...Much cooler Thursday and Friday, with the center of
Hurricane Dorian passing by well offshore later Friday. Some
warming over the weekend following by cooling again early next
week.

Synoptic Overview...A large upper-level trough in central and
eastern Canada will send pockets of energy southeastward into
the weekend. One of these will amplify the southern part of the
trough and move into the Northeast Friday. This will pull
Hurricane Dorian northeastward and accelerate it well off of our
coasts later Friday as it eventually transitions into a strong
post-tropical system. The flow aloft in the East then turns more
zonal over the weekend into early next week, with a weak cold
front moving through later Saturday. Some ridging may then start
to build into the Mid-Atlantic region Tuesday with a warm front
gradually approaching from the southwest.

For Thursday and Friday...Our sensible weather will highly
depend on the track of the center of Hurricane Dorian as it
accelerates to the northeast as an incoming upper-level trough
catches it. This is forecast to result in the hurricane
transitioning to a post-tropical system with time as it gains
latitude. Based on the latest guidance and also the NHC
forecast, its passage looks a bit slower but our region will
just be brushed by it. The main hazards are focused along the
coast and especially for marine interests. Wind gusts of 35-50
mph are probable along the coast and especially out over the
marine areas with much less wind as one goes inland. The
magnitude of the winds though will depend on the track and the
overall wind field left of the center. The main impacts are
anticipated to occur during Friday. High pressure initially in
Quebec Canada shifts eastward, however this will help to tighten
the pressure gradient across our area with time and this will
assist the winds in starting to ramp up along the coast later
Thursday.

The associated rain shield looks to brush the area with the
heaviest remaining offshore, and some guidance shows quite a bit
of dry low- level air trying to advect southward from distant
high pressure and possibly due to subsidence to the northwest of
the storm. As a result, while some rain may get into the I-95
corridor for a time Friday the main shield of rain looks to get
to the coastal areas and points eastward for a time on Friday.
Given an onshore wind and lots of clouds, temperatures will be
much cooler especially Friday. Some coastal flooding and beach
erosion will be possible, and dangerous rip currents and surf
will be likely. The conditions will improve during Friday night
given the anticipation of the storm quickly moving farther to
our northeast.

For Saturday and Sunday...The flow aloft is forecast to turn
more zonal over the weekend. A quick moving but weak cold front
is forecast to move through later Saturday, however moisture
looks rather limited. Somewhat of a breeze may linger for a time
Saturday before high pressure starts to build in from the Great
Lakes region. Some warmer air will arrive despite a weak cold
front moving through later Saturday.

For Monday and Tuesday...While the flow aloft is more zonal, a
surface boundary is forecast to be stalled to our south with
some possible energy tracking along it. Meanwhile, surface high
pressure builds across Quebec Canada and down into our area.
This will result in an onshore flow and some cooler
temperatures, however the chances for showers is of less
certainty as it depends on the timing of any energy aloft along
and north of the aforementioned stalled front. The boundary
however is forecast to start lifting northeastward as a warm
front later Tuesday as some ridging aloft builds into the Mid-
Atlantic region. Overall, the daytime temperatures look to top
out into the 70s for much of the region.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Conditions beginning to improve with VFR expected
shortly at the TAF sites. There is a chance of showers and
thunderstorms arriving from the northwest in the afternoon.
The precipitation may reach KRDG and KABE around 19Z, and KPHL,
KPNE, KTTN and KILG close to 22Z. A south to southwest wind
increasing around 10 knots with gusts near 20 knots.

Tonight...A chance of evening showers and thunderstorms
possibly accompanied by brief MVFR or IFR conditions, otherwise
VFR. West to northwest wind 5 to 10 knots, becoming north
overnight.

Outlook...
Thursday and Friday...MVFR ceilings along with some possible
rain developing for a time mainly at MIV and ACY especially on
Friday, otherwise VFR ceilings. Northeast winds 5-15 knots
Thursday, increasing to 10-20 knots Friday with higher gusts
especially at MIV and ACY. Winds becoming north to northwest
Friday night and diminishing.

Saturday and Sunday...VFR. Northwest winds 10 knots or less
Saturday, then light west-northwest Sunday.

&&

.MARINE...
A cold front is forecast to approach from the northwest today
and it should pass across the coastal waters of New Jersey and
Delaware early tonight.

A south to southwest wind will likely increase around 15 knots
for today. The wind is expected to become west, then north
tonight at speeds around 10 knots.

Wave heights on our ocean waters will build to 3 to 4 feet.
Waves on Delaware Bay should be 2 feet or less.

Outlook...
Thursday and Friday...Strong northeast winds developing,
especially Friday, with dangerous seas. Wind gusts of 35-45
knots are probable, with these peaking during Friday. The winds
become north and diminish during Friday night.

Saturday and Sunday...Northwest winds rapidly diminish
Saturday, then becoming southwesterly at night and Sunday.

Rip Currents...
We are expecting a somewhat chaotic swell pattern for today,
with swells arriving from the east, southeast and south. As a
result, we will carry a moderate risk for the development of
dangerous rip currents. Otherwise, there will be a southerly
wind at the beaches increasing around 15 MPH with breaking waves
around 3 feet.

At least a moderate risk for the development of dangerous rip
currents Thursday, then a high risk is anticipated for Friday as
the center of Hurricane Dorian passes by our region well
offshore. The large swells and gusty onshore winds will result
in dangerous surf and rip currents. The conditions are expected
to improve over the weekend.

&&

.TIDES/COASTAL FLOODING...
A prolonged onshore flow is expected from Thursday into Friday
night. As a result, water will build up along the coast. We may
experience some minor tidal flooding along the coasts of
Delaware and New Jersey on Friday afternoon. Depending on the
forward speed of Dorian, we will need to keep an eye on Friday
night's high tide and possibly Saturday afternoon's high tide
for additional minor flooding.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Iovino/O'Hara/Staarmann
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Tides/Coastal Flooding...
Hazardous weather outlook, Sep 4, 1:05 PM EDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
105 PM EDT Wed Sep 4 2019

DEZ001-002-MDZ008-012-015-019-020-NJZ016>019-021-PAZ060-070-071-
101>104-051715-
New Castle-Kent-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Gloucester-Camden-Northwestern Burlington-Cumberland-Berks-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-
105 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, northeast Maryland, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Some thunderstorms this afternoon and evening could produce locally
strong to damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-012-015-PAZ054-055-061-062-105-106-051715-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Lehigh-Northampton-Upper Bucks-Lower Bucks-
105 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ013-051715-
Western Monmouth-
105 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Gusty onshore winds are anticipated late Thursday and
especially Friday, and some coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ003-NJZ020-022-023-027-051715-
Inland Sussex-Ocean-Atlantic-Cape May-Southeastern Burlington-
105 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Some thunderstorms later this afternoon and evening could produce
locally strong to damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Gusty onshore winds are anticipated late Thursday and
especially Friday, and some coastal flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-051715-
Eastern Monmouth-
105 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Some thunderstorms later this afternoon and evening could produce
locally strong to damaging winds.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous surf and rip currents along with strong
winds are anticipated for Thursday and especially Friday, and some
coastal flooding and beach erosion is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024>026-051715-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
105 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Some thunderstorms later this afternoon and evening could produce
locally strong to damaging winds.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous surf and rip currents along with strong
winds are anticipated for Thursday and especially Friday, and some
coastal flooding and beach erosion is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-451>455-051715-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
105 PM EDT Wed Sep 4 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Some thunderstorms late this afternoon and evening could produce
locally strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous seas and strong winds are probable later
Thursday
and especially Friday, particularly for the Atlantic coastal water
zones.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450-051715-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
105 PM EDT Wed Sep 4 2019

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The center of Hurricane Dorian is forecast to pass by well offshore
during Friday. Dangerous seas and strong winds are probable later
Thursday
and especially Friday, particularly for the Atlantic coastal water
zones.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Staarmann

In the hours before

Special weather statement, Sep 4, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
400 PM EDT Wed Sep 4 2019

NJZ001-008-042030-
Morris-Sussex-
400 PM EDT Wed Sep 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND EAST
CENTRAL SUSSEX COUNTIES...

At 400 PM EDT, a strong thunderstorm was located over Ogdensburg, or
8 miles east of Newton, moving east at 40 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinnelon, Butler, Franklin, Riverdale, Hamburg, Ogdensburg, Green
Pond, Pequannock Township, Highland Lake and Lake Mohawk.

This includes Interstate 287 in New Jersey between mile markers 52
and 54.

If outdoors, consider seeking shelter inside a building.

A severe thunderstorm watch remains in effect until 900 PM EDT for
northern and northwestern New Jersey.

LAT...LON 4110 7449 4104 7450 4105 7445 4102 7443
      4103 7442 4100 7430 4098 7430 4097 7428
      4096 7429 4104 7470 4113 7470 4118 7440
TIME...MOT...LOC 2000Z 268DEG 33KT 4109 7460

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:02 PM EDTSevere Thunderstorm WarningPHIBurlington, Camden, Gloucester43 min
Sep 4, 6:57 PM EDTSpecial Weather StatementPHIBurlington, Camden33 min
Sep 4, 7:11 PM EDTSpecial Weather StatementPHIBurlington34 min
Sep 4, 7:12 PM EDTSpecial Weather StatementPHIOcean33 min
Sep 4, 7:16 PM EDTSpecial Weather StatementPHIMonmouth14 min
Sep 4, 7:19 PM EDTSpecial Weather StatementPHIBurlington41 min
Sep 4, 7:24 PM EDTSevere Thunderstorm WarningPHICumberland, Salem51 min
Sep 4, 7:26 PM EDTSpecial Marine WarningPHI64 min
Sep 4, 7:47 PM EDTSpecial Weather StatementPHICamden43 min
Sep 4, 7:59 PM EDTSpecial Weather StatementPHIOcean46 min
Sep 4, 5:51 PM EDTSpecial Weather StatementPHIDelaware, Philadelphia39 min
Sep 4, 7:05 PM EDTSpecial Weather StatementPHIDelaware, Philadelphia25 min
Sep 4, 7:15 PM EDTSpecial Weather StatementPHINew Castle30 min
Sep 4, 6:34 PM EDTSpecial Weather StatementPHICecil26 min
Sep 4, 7:50 PM EDTSpecial Weather StatementPHICecil40 min

Nearby

Special Weather Statements in New Jersey, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.